North Carolina, 2021

Flash Flooding in North Carolina, August 7, 2021

August 7, 2021 · NWS RAH · 2 events in 1 county or zone

Training showers and storms developed along a stalled surface boundary, that was diabatically reinforced by widespread early day convection and resultant overcast skies. This coupled with a passing mid level disturbances allowed for multiple hours of heavy rain over Wayne County in central North Carolina, which resulted in several reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Training showers and storms developed along a stalled surface boundary, that was diabatically reinforced by widespread early day convection and resultant overcast skies. This coupled with a passing mid level disturbances allowed for multiple hours of heavy rain over Wayne County in central North Carolina, which resulted in several reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 7, 3:17 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 7, 3:17 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
417 PM EDT Sat Aug 7 2021

.SYNOPSIS...
A frontal wave will track northeastward along a quasi-stationary
front over sern VA and the Chesapeake Bay through early tonight,
while a trailing cold front will settle southeastward through
eastern NC. A weak meso-high will follow and settle across NC and VA
tonight and early Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 410 PM Saturday...

A shortwave trough centered over ern KY/TN will pivot ewd across the
wrn and cntl Carolinas tonight, with associated renewed forcing for
ascent over cntl NC between 00-06Z Sunday. That forcing will arrive
in the wake of the MCVs now lifting across ern VA and the DelMarVA
vicinity and following mesoscale subsidence situated over cntl NC.

A 1015 mb frontal wave centered near KAKQ at 20Z will track slowly
newd sern VA, the Chesapeake Bay, and the DelMarva, then offshore
tonight. A trailing cold front --diabatically-reinforced by
widespread early day convection/overcast-- was analyzed from that
low swd to near KECG, swwd to KDPL, then wwd across the srn Coastal
Plain, Sandhills, and srn Piedmont. While the front is generally
expected to move to near the NC coast tonight, the trailing portion
across srn NC may become quasi-stationary across srn NC/nrn SC.

Widely scattered deep convective development may yet occur along the
front over srn NC front during the next several hours, as late day
diurnal heating occurs in the generally west to east clearing regime
spreading across the state, and also as the aforementioned larger
scale forcing for ascent edges ewd and closer. Similarly-forced
Appalachian-lee trough and terrain-induced convection now over wrn
NC may drift into the far wrn and srn NC Piedmont while weakening
through ~02Z.

The main story will otherwise be the development of widespread fog
and low overcast in the residually-stable airmass, in a meso-high to
the north of the aforementioned front, overnight. Areas of dense fog
are likely; and a Dense Fog Advisory may ultimately be needed. This
threat will be messaged in the HWO for now. Radiationally-cooled
lows are expected to be in the mid-upr 60s, to around 70 across the
srn Coastal Plain and Sandhills.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 345 PM Sunday...

A shortwave trough centered over the Carolinas Sunday morning will
lift newd to the middle Atlantic coast through the evening, with
following shortwave ridging and height rises that will overspread
cntl NC through Mon. A mid level cold pool accompanying that trough,
around -10 to 11C at 500 mb according to both 12Z RAOB data over the
OH Valley and model forecasts over cntl/nern NC at 12Z Sunday, will
likewise lift newd and away from cntl NC through 00Z Mon.

At the surface, a meso-high will be in place across much of VA and
NC in the morning, to the northwest of a front that will have
stalled near the NC coast. That front will arc nwwd into an
Appalachian-lee trough that will strengthen with diurnal heating--
heating which will be initially slowed by widespread low overcast
and fog-- over the Piedmont. Although surface winds will remain
light throughout the region, weak convergence will occur along both
the frontal segment and the lee trough, along with differential
heating along the former. That convergence, in addition to the
lingering/waning presence of the aforementioned cold pool aloft, may
prove sufficient for the development of a few isolated cells from
the srn NC Coastal Plain nwwd across the srn middle Atlantic
Piedmont, the latter of which may drift ewd across cntl VA, but
probably north of cntl NC according to most model guidance,
overnight.

It will otherwise be a partly sunny, seasonably hot day, with high
temperatures generally 86-91, then mostly clear with lows 66 to 71
overnight.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 330 PM Saturday...

Mon and Tue: Weak ridging with height rises and corresponding
subsidence in the mid-levels will be in place Mon afternoon and
evening. Overall dry conditions are forecast  but can't rule out a
few isolated storms over portions of central NC. On Tue, a mid-level
shortwave centered over the Great Lakes will send a weak trough axis
across the Appalachians. This, along with any potential sea-breeze,
would be the primary focus for any aftn/eve storms. Temperatures
both days will top out near the low 90s.

By Wed and Thu, surface high pressure over the western Atlantic will
remain in place, with southerly flow continuing to bring in
dewpoints in the low to middle 70s. The mid-level flow during this
time frame will become more westerly. A few shortwaves embedded in
the flow, as evident in the GFS/ECMWF, will track across the Ohio
Valley. At the surface, the Piedmont trough will strengthen. This
will continue to favor increasing chances of aftn/eve storms.
Temperatures will hover once again in the lower 90s, with some heat
indices near 100, especially across the Sandhills and Coastal Plain.

By Fri and Sat, the 12Z GFS/ECMWF, as well as the GEFS/NAEFS
ensembles, are showing a deep trough moving southeast out of Canada
and into the northeast US. Low-level southwest flow will pump in
continued warmth at 850 mb, and precipitable water values are
forecast to be at or above 2 inches. At the surface, a cold front
approaches from the Ohio Valley, leading to our highest chances for
shower/storms. The front currently is forecast to linger over the
area Sun, which could lead to a potential heavy rainfall threat if
this were to materialize. Temperatures should favor a slight cooling
trend with increasing clouds, but remain warm and muggy through the
remainder of the period.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 215 PM Saturday...

Areas of mostly MVFR ceilings, in the wake of earlier widespread
convection, overcast, and stability, will gradually lift and scatter
from west to east across cntl NC this afternoon. While showers and
storms in the vicinity of RWI and FAY will linger for another hour
or two, as a cold front moves sewd into ern and sern NC, dry weather
is otherwise expected through the TAF period. The aforementioned
lifting and scattering of earlier low clouds, and general clearing
through early tonight, will favor the redevelopment of widespread
low overcast and fog overnight into Sunday morning across e-cntl NC
and VA, with the associated lowest ceilings and visibility
restrictions likely to result at RDU and RWI. Associated low level
moisture will disperse between 13-15Z Sunday, with following VFR
conditions on Sunday.

Outlook: Patchy fog and low stratus will be possible each morning
next week, especially at FAY, as will isolated to widely scattered
afternoon-evening showers/storms.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...Kren
AVIATION...MWS
Hazardous weather outlook, Aug 7, 3:28 PM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
428 PM EDT Sat Aug 7 2021

NCZ007>011-023>028-040>043-075>078-086-088-089-082030-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-
Harnett-Wayne-Hoke-Cumberland-Sampson-
428 PM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Areas of dense fog are expected to develop tonight and continue into
Saturday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021-022-038-039-073-074-083>085-082030-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-Richmond-
Scotland-
428 PM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Raleigh/Durham radar (KRAX), 77 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
August 7, 5:20 PM EST to 7:20 PM EST
Where
Wayne County, 3.85 mi SSW of Seven Spgs to 4.39 mi SW of Seven Spgs
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.180, -77.880

Flash flooding was reported along Highway 111 near Van Smith Road.

Flash Flood, Wayne

When
August 7, 5:38 PM EST
Where
Wayne County, 1.8 mi E of Dudley to 1.9 mi NNW of Dudley
Cause
Heavy Rain
Reported by
Public
Coordinates
35.274, -78.018

Several streets were reported flooded near Dudley.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983718, 983719.